Alert archive / Nevada / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Las Vegas, NV

August 30, 1998Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 30, 1998, 6:34 PM PDT for Clark County, Nye County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1998, 6:34 PM PDT (01:34 UTC)
Expired
Aug 30, 1998, 7:35 PM PDT
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

Counties Clark County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
3052 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS1 KLAS 310136 RRA
SVRLAS
NVC003-023-310235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
634 PM PDT SUN AUG 30 1998


*  SEVERE THUNDERSTORM WARNING FOR
   SOUTHERN NYE COUNTY IN CENTRAL NEVADA
   WESTERN CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 735 PM PDT

*  SOME LOCATIONS AFFECTED
   PAHRUMP

*  AT 635 PM...A SEVERE THUNDERSTORM WAS LOCATED OVER EXTREME
   SOUTHERN NYE COUNTY NEAR PAHRUMP. THE NYE COUNTY SHERIFFS OFFICE
   IN PAHRUMP REPORTED THREE TELEPHONE POLES DOWN AND A ROOF
   OFF A MOBILE HOME.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

KOSIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:20 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 2:20 PM PDT, 4 hours 14 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
220 PM PDT SUN AUG 30 1998

SYNOPSIS...LOW LEVEL MOISTURE WILL REMAIN ACROSS THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT THROUGH THE EARLY PART OF THIS WEEK. THIS
WILL RESULT IN A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AT THE SAME TIME...A RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE AREA KEEPING TEMPERATURES WARMER THAN NORMAL.

DISCUSSION...SATELLITE AND RADAR DETECTING ISOLATED/SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. THUNDERSTORMS HUGGING CLOSE TO
THE HIGHER TERRAIN CURRENTLY WITH ANVIL BLOWOFF STREAMING TO THE
EAST-SOUTHEAST. LOCALLY HEAVY RAIN GREATEST POTENTIAL AND CONTINUALLY
MONITORING POSSIBLE NEED FOR ADVISORY OR WATCH. SHORT WAVE TROUGH
MOVING INTO THE NORTHERN GREAT BASIN ADDING ADDITIONAL LIFT TO EAST
CENTRAL NEVADA. DYNAMICS FROM SHORT WAVE SHIFT EAST MONDAY BUT LOW
LEVEL MOISTURE AND COOLER AIR ALOFT WILL PRODUCE ANOTHER DAY OF
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS. HIGH CENTER RETROGRADES
OFF THE WEST COAST TUESDAY WITH DRIER/WARMER AIR ALOFT SPREADING BACK
INTO THE NORTHWEST PORTION OF THE FORECAST AREA. THIS ONLY TREND I
COULD LATCH ONTO SO SHOWING AM SCALING BACK AREAL COVERAGE ON
TUESDAY. MEDIUM RANGE MODELS OFFERING ANY NUMBER OF SOLUTIONS. BUT
WILL BRING DRYING TREND ALL THE WAY INTO SOUTHERN NEVADA THURSDAY AND
FRIDAY. LAS 3221. PIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:30 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 30, 7:25 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 30, 7:41 PM PDTSevere Thunderstorm WarningVEFClark, Nye104 min
Aug 30, 10:06 PM PDTSevere Thunderstorm WarningVEFClark39 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.